Alert archive / Puerto Rico / Excessive Heat Warnings in 2023
Excessive Heat Warning 21, NWS JSJ
NWS JSJ issued this excessive heat warning at Jun 28, 2023, 10:32 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2023, 10:32 AM CDT (15:32 UTC)
- Expired
- Jun 28, 2023, 12:38 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
The text
As transmitted.
044 WWCA72 TJSJ 281532 NPWSJU URGENT - WEATHER MESSAGE National Weather Service San Juan PR 1132 AM AST Wed Jun 28 2023 PRZ005-282100- /O.NEW.TJSJ.EH.W.0021.230628T1532Z-230628T2100Z/ North Central- Including the cities of Arecibo, Barceloneta, Dorado, Florida, Manati, Vega Alta, and Vega Baja 1132 AM AST Wed Jun 28 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 PM AST THIS AFTERNOON... * WHAT...Heat index values above 112 degrees Fahrenheit. * WHERE...Urban and coastal areas of north central Puerto Rico, from Dorado to Arecibo. * WHEN...from 10 am to 5 pm AST this afternoon. * IMPACTS...Heat exhaustion is likely with prolonged exposure. Heat stroke possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take extra precautions, if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. An Excessive Heat Warning means that a prolonged period of dangerously hot temperatures will occur. The combination of hot temperatures and high humidity will combine to create a DANGEROUS SITUATION in which heat illnesses are likely. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. This is especially true during warm or hot weather when car interiors can reach lethal temperatures in a matter of minutes. && $$ PRZ001-008-012-282100- /O.NEW.TJSJ.HT.Y.0039.230628T1532Z-230628T2100Z/ San Juan and Vicinity-Northwest-Culebra- Including the cities of Bayamon, Carolina, Catano, Guaynabo, San Juan, Toa Alta, Toa Baja, Trujillo Alto, Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, and Culebra 1132 AM AST Wed Jun 28 2023 ...HEAT ADVISORY IN EFFECT UNTIL 5 PM AST THIS AFTERNOON... * * WHAT...Heat index values of 108 to 111 degrees Fahrenheit. * WHERE...Urban and coastal areas of northwest, Greater San Juan and Bayamon metropolitan areas, and for Culebra. * WHEN...from 11 AM to 5 AM AST this afternoon. * IMPACTS...Heat exhaustion is likely with prolonged exposure. Heat stroke possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. The combination of hot temperatures and high humidity will combine to create a situation in which heat illnesses are possible. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions, if you work or spend time outside. When possible, reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency, call 9 1 1. && $$ Snell
1 follow-up statement
221 WWCA72 TJSJ 281738 NPWSJU URGENT - WEATHER MESSAGE National Weather Service San Juan PR 138 PM AST Wed Jun 28 2023 PRZ005-281845- /O.CAN.TJSJ.EH.W.0021.000000T0000Z-230628T2100Z/ North Central- Including the cities of Arecibo, Barceloneta, Dorado, Florida, Manati, Vega Alta, and Vega Baja 138 PM AST Wed Jun 28 2023 ...EXCESSIVE HEAT WARNING IS CANCELLED... Numerous showers and isolated thunderstorms are developing and moving over the northern half of Puerto Rico. This shower activity will allow temperatures to cool somewhat across these areas. $$ PRZ001-008-012-281845- /O.CAN.TJSJ.HT.Y.0039.000000T0000Z-230628T2100Z/ San Juan and Vicinity-Northwest-Culebra- Including the cities of Bayamon, Carolina, Catano, Guaynabo, San Juan, Toa Alta, Toa Baja, Trujillo Alto, Aguadilla, Camuy, Hatillo, Isabela, Quebradillas, and Culebra 138 PM AST Wed Jun 28 2023 ...HEAT ADVISORY IS CANCELLED... Numerous showers and isolated thunderstorms are developing and moving over the northern half of Puerto Rico. This shower activity will allow temperatures to cool somewhat across these areas. $$
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this excessive heat warning went out at Jun 28, 2:34 AM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, Jun 28, 2:34 AM CDT, 7 hours 58 minutes before
Area Forecast Discussion National Weather Service San Juan PR 334 AM AST Wed Jun 28 2023 .SYNOPSIS... An approaching tropical wave and a weak upper level trough will increase instability across the islands, increasing the risk for flooding and mudslides throughout the end of the week. Once the wave departs late Friday and Saturday, skies will become hazy as Saharan dust filters in. Hot summer temperatures will return on Friday and will continue through the next workweek. && .SHORT TERM...Today through Friday... Showers with isolated to scattered thunderstorm development will lead to lightning and excessive rain hazard risk, with an increased risk today and Thursday. Excessive heat hazard risks are likely today and Friday. The interaction between the leading edge of a robust tropical wave, with its axis now located around 65W, and a weakening upper-level trough induced showers with isolated thunderstorms over the local waters. Some moved over eastern Puerto Rico and the U.S. Virgin Islands, producing rainfall totals of up to a quarter of an inch. Overnight low temperatures ranged from the upper 60s across higher elevations to around 80 degrees across coastal areas of eastern Puerto Rico and the US Virgin Islands. Winds were generally light and variable. The weak upper-level trough will continue to weaken to our northeast. Yet, another weak upper-level trough will develop today and settle west of the local islands until dissipating on Friday. The field moisture from a vigorous tropical wave will continue to spread across the local area today, maintaining above-normal precipitable water values between one and two standard deviations around 2.0-2.3 inches through most of the period. As a result, abundant tropical moisture and sufficient dynamical forcing from the wave's and trough's interaction will promote unsettled weather conditions through at least late Thursday night. After that, drier air and another pulse of Saharan Dust particulate will gradually move over the area, promoting fair and hazy weather conditions with limited shower activity from Friday onwards. As the tropical wave propagates eastward, east-southeasterly winds at 5-15 mph will gradually veer from the southeast and increase to 10-20 mph through the cycle, with breezy conditions likely over southwestern Puerto Rico and the local islands. For today, and following the steering flow, the showers with isolated to scattered thunderstorm activity will distribute following the seasonal pattern. That is, favoring eastern Puerto Rico and the U.S. Virgin Islands through the rest of the morning hours and clustering along the interior to northwestern Puerto Rico in the afternoon, where there is a threat of lightning and excessive rainfall. The afternoon activity could affect other areas, particularly portions of the San Juan metropolitan area, eastern Puerto Rico, and the local islands, but with lower lightning and excessive rainfall hazard risks. From tonight and continuing through Friday morning, the focus of the showers and thunderstorms will shift to eastern and southern Puerto Rico and the local islands, in this case, moving inland from the local waters with limited afternoon convective development over land areas. Daily rainfall totals of 1-2 inches with locally higher amounts, mainly over northwestern Puerto Rico today and eastern Puerto Rico tonight into Friday morning, could result in flooding of urban areas, roads, and small streams, with isolated flash floods possible. Increased cloud cover and rains should result in lower temperatures today and Thursday, ranging from the upper 80s across lower elevations in the daytime to the lower 70s across higher elevations at nighttime. However, limited excessive heat hazard risks are expected today across lower elevations and other urban areas of western, northern, and eastern Puerto Rico and Culebra, where heat indices of 102-107 degrees are likely. Once weather conditions improve and become more seasonal on Friday, expect higher (lower) maximum (minimum) temperatures with excessive heat hazard risks. && .LONG TERM...Saturday through Wednesday... Moisture from a departing tropical wave will continue to decrease on Saturday. At the same time, Saharan dust will continue to filter in, resulting in hazy skies. Additionally, the trade winds will be enhanced due to a low-to-mid level high pressure system migrating closer to the region. The steering flow will be from the southeast at 14-18 kts. The high will also create a trade wind cap inversion, so shower activity will be limited. On Monday, a weak tropical wave will cross the region, increasing shower activity a little. Just after the wave departs, an even denser cloud of Saharan dust will reach the region, hence hazy skies will continue. As we move into July, normal high temperatures are in the range of 86 to 92 degrees Fahrenheit, with warm nights too...mainly in the upper 70s. Due to seasonal warmer temperatures and enhanced humidity levels at the surface, elevated to significant heat indices will persist throughout the period. && .AVIATION... TSRA/SHRA will result in brief MVFR conditions across most terminals within 24 hours. For TJSJ and USVI terminals, this scenario will prevail throughout the cycle. For TJPS and TJBQ, this scenario is likely after 28/16Z and between 28/17Z and 29/02Z, respectively. Calm to light and variable winds becoming more east- southeasterly to southeasterly with sea breeze variations and increasing to around 5-15 knots with higher gusts by 28/18Z. Winds again become light and variable after 28/23Z. Higher winds and gusty conditions are possible near the TSRA/SHRA. && .MARINE... Seas 1 to 3 feet are observed in the CariCOOS buoy network around Puerto Rico and the U.S. Virgin Islands. However, seas 3 to 6 feet are anticipated, with winds at 20 kts or locally higher as a tropical wave moves in. This wave will also increase the frequency of showers and thunderstorms throughout Friday. After that, rain will decrease, but the trade winds will remain fresh, and choppy seas are anticipated. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...ICP LONG TERM....ERG
Hazardous weather outlook, Jun 28, 3:04 AM CDT, 7 hours 28 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 404 AM AST miercoles 28 de junio de 2023 AMZ711>745-PRZ001>013-291000- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 404 AM AST miercoles 28 de junio de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Es posible que se experimenten tronadas de aisladas a dispersos, principalmente a traves de sectores del interior y noroeste en la tarde y sectores del este esta noche. Este atento a tronadas en su area y planifique para buscar refugio. .Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y riachuelos. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Indices de calor de 102-107 grados en la mayoria de las elevaciones bajas y otras areas urbanas del oeste, norte y este de Puerto Rico y Culebra. Es probable que se experimente agotamiento por calor con una exposicion prolongada. .Vientos...Condiciones de brisa fuerte. Los articulos no asegurados podrian salir volando. .Condiciones Maritimas...Operadores de embarcaciones pequenas deben ejercer precaucion a traves de las aguas del Atlantico y los pasajes locales. .DIAS DOS A SIETE...jueves a martes Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor amenaza de jueves a viernes. Las condiciones de brisa fuerte continuaran, principalmente a traves del sur de Puerto Rico, Vieques y Culebra. Las condiciones maritimas peligrosas y las corrientes marinas amenazantes a la vida persistiran durante el fin de semana hasta principios de la proxima semana. Es probable que las particulas de Polvo del Sahara se muevan sobre la region a partir del viernes. Los riesgos de peligro de calor excesivo regresaran a partir del viernes, con areas que experimentaran indices de calor de 108 grados o mas. .Comunicado sobre informacion reportada por observadores... Se recomienda la activacion de los observadores. Transmita cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ716-726-VIZ001-002-291000- San Tomas, San John y las Islas Adyacentes-Santa Cruz- Aguas cercanas a la Costa del Atlantico y aguas costeras adyacentes del Caribe- 404 AM AST miercoles 28 de junio de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Es posible que se experimenten tronadas de aisladas a dispersos. Este atento a tronadas en su area y planifique para buscar refugio. .Lluvias Excesivas...Inundaciones de areas urbanas, carreteras, y riachuelos. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Indices de calor de 102-107 grados en la mayoria de las elevaciones bajas y otras areas urbanas de Santa Cruz. Es probable que se experimente agotamiento por calor con una exposicion prolongada. .Vientos...Condiciones de brisa fuerte. Los articulos no asegurados podrian salir volando. .Condiciones Maritimas...Operadores de embarcaciones pequenas deben ejercer precaucion a traves de las aguas del Atlantico y los pasajes locales. .Corrientes Marinas...Es probable que se experimenten corrientes marinas amenazantes a la vida en la zona de olas rompientes, particularmente en Santa Cruz. .DIAS DOS A SIETE...jueves a martes Los riesgos de rayos y lluvias excesivas prevaleceran, con la mayor amenaza de jueves a viernes. Las condiciones de brisa fuerte continuaran. Las condiciones maritimas peligrosas y las corrientes marinas amenazantes a la vida persistiran durante el fin de semana hasta principios de la proxima semana. Es probable que las particulas de Polvo del Sahara se muevan sobre la region a partir del viernes. Los riesgos de peligro de calor excesivo regresaran a partir del viernes, con areas que experimentaran indices de calor de 108 grados o mas. .Comunicado sobre informacion reportada por observadores... Se recomienda la activacion de los observadores. Transmita cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:32 AM CDT | Heat Advisory | JSJ | 2 hr | |
| Jun 28, 11:24 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 28, 11:40 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 28, 12:20 PM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Jun 28, 12:46 PM CDT | Areal Flood Advisory | JSJ | 119 min | |
| Jun 28, 1:12 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 28, 1:19 PM CDT | Areal Flood Advisory | JSJ | 99 min | |
| Jun 28, 1:51 PM CDT | Areal Flood Advisory | JSJ | 90 min | |
| Jun 28, 2:15 PM CDT | Special Marine Warning | JSJ | 60 min |
Nearby
Excessive Heat Warnings in Puerto Rico, 2023Every excessive heat warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.